Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 29, NWS Gaylord, MI

June 21, 2025Cheboygan County, Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 21, 2025, 11:21 AM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2025, 11:21 AM EDT (15:21 UTC)
Expired
Jun 21, 2025, 11:45 AM EDT
In force
24 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheboygan County, MI, Presque Isle County, MI

The radar

The NCL Michigan radar (KAPX), 93 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 3.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2025-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2025-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS53 KAPX 211521
SVRAPX
MIC031-141-211545-
/O.NEW.KAPX.SV.W.0029.250621T1521Z-250621T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1121 AM EDT Sat Jun 21 2025

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northern Presque Isle County in northern Michigan...
  East central Cheboygan County in northern Michigan...

* Until 1145 AM EDT.

* At 1121 AM EDT, a severe thunderstorm was located near Huron Beach,
  or 11 miles north of Onaway, moving east at 65 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ocqueoc, P H Hoeft State Park, Forty Mile Point, and Huron Beach 
  around 1125 AM EDT.
  Rogers City around 1130 AM EDT.

Other locations impacted by this severe thunderstorm include Moltke
Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
ponding in low spots and poor draining areas. Do not drive your 
vehicle through flooded roadways.

&&

LAT...LON 4526 8337 4541 8443 4564 8424 4564 8415
      4558 8408 4553 8407 4553 8393 4545 8378
      4545 8369 4539 8358 4539 8347 4532 8339
TIME...MOT...LOC 1521Z 272DEG 66KT 4552 8417 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dippman
1 follow-up statement
959 
WWUS53 KAPX 211547
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1147 AM EDT Sat Jun 21 2025

MIC031-141-211556-
/O.EXP.KAPX.SV.W.0029.000000T0000Z-250621T1545Z/
Presque Isle MI-Cheboygan MI-
1147 AM EDT Sat Jun 21 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PRESQUE ISLE AND EAST
CENTRAL CHEBOYGAN COUNTIES HAS EXPIRED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

A new Severe Thunderstorm Warning has been issued for southwestern 
and central Presque Isle County.
&&

LAT...LON 4526 8337 4541 8443 4564 8424 4564 8415
      4558 8408 4553 8407 4553 8393 4545 8378
      4545 8369 4539 8358 4539 8347 4532 8339
TIME...MOT...LOC 1546Z 272DEG 66KT 4550 8352 

$$

Dippman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:40 AM EDT, 3 hours 41 minutes earlier. Its key messages:

  • Windy today with strong to severe storms possible; all modes of severe weather possible.
  • Hot and humid early next week, with heat advisories in effect for all of northern Lower counties noon today through Sunday.
  • Cooler midweek with additional chances for showers/ storms.
Area forecast discussion, Jun 21, 7:40 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
740 AM EDT Sat Jun 21 2025

.KEY MESSAGES...

- Windy today with strong to severe storms possible; all modes
  of severe weather possible.

- Hot and humid early next week, with heat advisories in effect
  for all of northern Lower counties noon today through Sunday.

- Cooler midweek with additional chances for showers/ storms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 AM EDT Sat Jun 21 2025

An ongoing MCS treking across the upper Midwest is expected to
continue tracking eastward this morning, with indications that
at least parts of eastern Upper and northwest Lower will be
impacted as the system rides a tightening instability gradients
into the area. There remains enough support from upstream trends
and the environment downstream for the complex to strengthen
and hold together to bring the potential for damaging winds,
large hail, and a low end tornado threat as it moves through.
Confidence continues to increase in at least some severe risk
during the morning to early afternoon hours.

As the system exits, partial clearing and continued strong
southwesterly flow ushering in deep moisture may allow the
environment to recover as we head into the afternoon/ evening
hours to support additional thunderstorms. Forecast soundings
show strong instability and sufficient deep layer shear to
support additional storm development, especially along lingering
boundaries. If storms redevelop, they may again become strong
to severe with all threats still possible.

Temperatures will rise into the 90s across the region combined
with dewpoints in the upper 60s to low 70s, making heat indices
rise into the upper 90s/ low 100s. Slightly cooler conditions
can be expected near the lakes and where cloud cover lingers,
though it will still be uncomfortably hot and humid region-wide.
A very warm and humid night follows, with lows holding mostly
in the 70s across much of the region allowing little relief from
the heat. A stray shower or storm is possible overnight (mainly
across eastern Upper), but most of the area should stay quiet.
As of now, heat advisories go into effect at noon today and
continue through 8 PM Sunday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 333 AM EDT Sat Jun 21 2025

Hot and humid conditions will continue into Sunday and Monday
under persistent upper-level ridging. Highs both days will climb
into the 90s for most areas, with dewpoints in the upper 60s/
70s pushing heat indices into the 95-100 (105?) range. Overnight
lows will stay in the 70s as well, again, offering little
relief from the heat... Heat advisories remain in effect through
Sunday evening, with the growing possibility of it being
extended into Monday (timing of potential precipitation could
play a role in how high temperatures get on any given day).

A transition toward a more active pattern begins late Monday
into Tuesday as the ridge breaks down and a frontal boundary
stalls near the region. This boundary will remain a focus for
showers and thunderstorms through much of the upcoming week.
Multiple disturbances look to ride along the front, bringing
several rounds of showers/ storms with the potential for strong
storms and possible heavy rainfall if we experience any training
storms. Precipitation chances will heavily depend on how the
boundary sets up and evolves through the week.

Temperatures trend back toward more seasonable levels mid to
late week, with highs returning to the 70s and low 80s. Humidity
looks like it could keep things slightly muggy with the
unsettled pattern likely to persist through the end of the
period.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 731 AM EDT Sat Jun 21 2025

A few rounds of showers and thunderstorms will push across parts
of Northern Michigan this morning, with a few severe storms
possible with strong wind gusts and large hail. Brief periods of
IFR/LIFR conditions will be possible around storms. After
storms pass, VFR conditions are expected to return for the
remainder of the day. South to southwest winds will increase
through the morning, becoming 15-20 kts with gusts of 30-40kts
this afternoon and early evening. Occasional gusts exceeding
40kts will be possible, especially at TVC and MBL. Given quickly
strengthening winds off the surface, LLWS is included in the
TAFs later today into tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon today to 8 PM EDT Sunday for
     MIZ016>018-020>036-041-042-099.
     Beach Hazards Statement through Sunday evening for MIZ020-025-
     031-095-096-098.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for LHZ349.
     Small Craft Advisory until 8 PM EDT Sunday for LMZ323-341-342-
     344>346.
     Small Craft Advisory from noon today to 8 PM EDT this evening
     for LSZ321.

&&

SHORT TERM...NSC
LONG TERM...NSC
AVIATION...JK
Hazardous weather outlook, Jun 21, 10:50 AM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1050 AM EDT Sat Jun 21 2025

MIZ016>018-020>036-041-042-086>088-095>099-221500-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1050 AM EDT Sat Jun 21 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered severe storms are possible today, especially through
early afternoon. Main hazards will be damaging winds, large hail,
and frequent lightning.

High swim risks are also in place for many northern Michigan
beaches today. Please see the latest beach hazard statement for
additional details.

A stretch of dangerously hot and muggy weather begins this
afternoon. Please see the latest heat advisory for additional
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerously hot and muggy weather is expected through Monday.
Please see the latest heat advisory for additional details.

Dangerous swim conditions are expected on some beaches of northern
Lake Michigan again on Sunday. Please see the latest beach hazard
statement for additional details.

Air quality advisories are in effect on Sunday for the Lake
Michigan coastline due to high levels of ozone. Please see the
latest Air Quality Advisory for additional details.

Additional chances for thunderstorms are expected at various times
Monday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-221500-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1050 AM EDT Sat Jun 21 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered severe storms are possible today, especially through
early afternoon. Main hazards will be damaging winds, large hail,
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional chances for thunderstorms are expected at various times
Monday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 21, 9:35 AM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Gaylord MI
935 AM EDT Sat Jun 21 2025

MIZ036-211400-
Iosco MI-
935 AM EDT Sat Jun 21 2025

...A STRONG THUNDERSTORM WILL IMPACT IOSCO COUNTY THROUGH 1000 AM
EDT...

At 935 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield Township, or 11 miles northwest of Tawas City, moving east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oscoda, East Tawas, Tawas City, Au Sable, Long Lake, South Branch,
Hale, Tawas Point State Park, Plainfield Township, National City,
Wilber, and Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4429 8335 4422 8343 4427 8350 4418 8354
      4418 8356 4428 8388 4441 8388 4443 8389
      4451 8388 4445 8329
TIME...MOT...LOC 1335Z 288DEG 45KT 4434 8374

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dippman
Local storm report, Jun 21, 10:01 AM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1001 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     Hail             1 WNW Cheboygan         45.64N 84.48W
06/21/2025  M1.00 Inch       Cheboygan          MI   Public

            Quarter sized hail in Cheboygan St Park.

&&

ELD
Local storm report, Jun 21, 10:04 AM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1004 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Hail             3 N Riggsville          45.62N 84.63W
06/21/2025  E1.75 Inch       Cheboygan          MI   Broadcast Media

            Golf ball sized hail on I-75 in Cheboygan
            Co.

&&

ELD
Local storm report, Jun 21, 10:06 AM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1006 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Hail             4 NW Cheboygan          45.67N 84.53W
06/21/2025  E1.00 Inch       Cheboygan          MI   Trained Spotter

            Quarter size hail @ old mackinaw rd and
            Inverness trail in Cheboygan.

&&

ELD
Local storm report, Jun 21, 10:08 AM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1008 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     Tstm Wnd Dmg     Cedar                   44.85N 85.80W
06/21/2025                   Leelanau           MI   Broadcast Media

            Wind damage in Cedar (Leelanau Co.) 50-ft.
            Tree.

&&

ELD
Local storm report, Jun 21, 10:10 AM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1010 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Rain             1 N Roscommon           44.52N 84.59W
06/21/2025  E1.60 Inch       Crawford           MI   Public

&&

ELD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:19 AM EDTSpecial Marine WarningAPX116 min
Jun 21, 6:12 AM EDTSevere Thunderstorm WarningAPXLeelanau78 min
Jun 21, 6:52 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse68 min
Jun 21, 6:54 AM EDTSpecial Marine WarningAPX66 min
Jun 21, 7:25 AM EDTSevere Thunderstorm WarningAPXAntrim, Kalkaska68 min
Jun 21, 8:00 AM EDTAreal Flood AdvisoryAPXGrand Traverse, Kalkaska, Leelanau60 min
Jun 21, 8:04 AM EDTSevere Thunderstorm WarningAPXCrawford41 min
Jun 21, 8:48 AM EDTSpecial Weather StatementAPXOscoda42 min
Jun 21, 8:54 AM EDTSpecial Weather StatementAPXMackinac81 min
Jun 21, 9:01 AM EDTSpecial Marine WarningAPX59 min
Jun 21, 9:08 AM EDTSpecial Marine WarningAPX67 min
Jun 21, 9:11 AM EDTSpecial Weather StatementAPXCharlevoix34 min
Jun 21, 9:16 AM EDTSpecial Weather StatementAPXCheboygan, Emmet59 min
Jun 21, 9:35 AM EDTSpecial Weather StatementAPXIosco25 min
Jun 21, 9:37 AM EDTSpecial Marine WarningAPX53 min
Jun 21, 9:40 AM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet28 min
Jun 21, 9:43 AM EDTSpecial Marine WarningAPX92 min
Jun 21, 9:49 AM EDTSpecial Marine WarningAPX56 min
Jun 21, 9:59 AM EDTSpecial Marine WarningAPX61 min
Jun 21, 10:07 AM EDTSevere Thunderstorm WarningAPXCharlevoix38 min
Jun 21, 10:08 AM EDTSpecial Marine WarningAPX52 min
Jun 21, 10:47 AM EDTSpecial Marine WarningAPX28 min
Jun 21, 10:55 AM EDTAreal Flood AdvisoryAPXMackinac50 min
Jun 21, 11:00 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Cheboygan, Emmet45 min
Jun 21, 11:04 AM EDTSpecial Marine WarningAPX26 min
Jun 21, 11:17 AM EDTSpecial Marine WarningAPX88 min
Jun 21, 11:46 AM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle29 min
Jun 21, 12:11 PM EDTSpecial Marine WarningAPX79 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.